Why you shouldn’t skip antidepressants

Posted on 19 July 2016

You go away for a weekend and forget your medication at home. It happens. Depending on the meds you’re taking, the effects can be disastrous – or completely benign. A Mediclinic psychiatrist talks us through what could happen if you skip your antidepressants.

‘You could feel absolutely terrible and end up not enjoying the weekend at all,’ says Dr Leif Brauteseth, a psychiatrist at Mediclinic Nelspruit.

‘Suddenly stopping your antidepressant medication can lead to physical withdrawal reactions such as headache, insomnia, irritability and anxiety, as well as emotional reactions that may include tearfulness, anxiety, irritability and a general sense of being overwhelmed to the point that you cannot enjoy life.’

Sounds rough, but Dr Brauteseth says the good news is these are signs that the medication is working.

And what would happen if someone who’s been diagnosed with depression suddenly stopped taking their medication altogether? ‘The short, simple answer is that they would get depressed again,’ says Dr Brauteseth. ‘The more involved answer has to do with the type of antidepressant medication.’

How different antidepressants work

Tricyclic antidepressants (TCAs) increase your levels of serotonin and noradrenaline, two neurotransmitters (or chemicals) that relay signals between the cells in your brain. ‘Sudden withdrawal may lead to insomnia, because this class of medication makes the patient feel very drowsy, especially if taken at night,’ Dr Brauteseth explains. ‘Also associated with this class of antidepressant is a host of side effects which may disappear upon withdrawal of the medication.’

Selective serotonin reuptake inhibitors (SSRIs) work by blocking a receptor in your cells that reabsorb serotonin, making more serotonin available and boosting its ability to send messages between your nerve cells.

‘In this group of antidepressants, sudden withdrawal can lead to serotonin withdrawal syndrome, which will make you feel very agitated, anxious and irritable,’ says Dr Brauteseth. ‘It is generally quite unpleasant, and patients can even feel like they’re getting the flu. To further complicate the issue, some SSRIs have short half-lives, while others have very long half-lives.’

A half-life is the time it takes for your medication to lose half its pharmacological activity. ‘The shorter the half-life,’ Dr Brauteseth explains, ‘the more prone the patient might be to experiencing acute withdrawal reactions. However, some SSRIs have very long half-lives, and this group of medication tends to have less potential to cause withdrawal reactions such as serotonin withdrawal syndrome.’

Serotonin and norepinephrine reuptake inhibitors (SNRIs) block the reuptake of both serotonin and norepinephrine.

‘This class of antidepressant medication is highly effective but it is extremely difficult to come off it without any side-effects,’ Dr Brauteseth warns. The side-effects are quite severe, including intense irritability, headaches, brain shocks, and what Dr Brauteseth describes as ‘a host of extremely unpleasant physical reactions’.

When is it safe to stop taking the meds?
Dr Brauteseth says patients often stop taking their antidepressant medication as soon as they start feeling better. ‘This is probably one of the greatest dangers,’ he warns.

So when can you stop taking antidepressants then? ‘The prevailing wisdom is that patients suffering from depression need to be on appropriate medication for at least 24 months before they can realistically consider stopping the medication,’ says Dr Brauteseth. ‘I generally tell patients that once they have been symptom-free for six months they can start counting down the 24 months.’

If you’re considering stopping your meds, don’t just go cold turkey – always consult your GP or psychiatrist.

Published in Healthy Life

In the interest of our patients, in accordance with SA law and our commitment to expertise, Mediclinic cannot subscribe to the practice of online diagnosis. Please consult a medical professional for specific medical advice. If you have any major concerns, please see your doctor for an assessment. If you have any cause for concern, your GP will be able to direct you to the appropriate specialists.

Post a comment

Leave a reply